Virginia, 2007

Flash Flooding in Virginia, June 26, 2007

June 26, 2007 · NWS AKQ · 2 events in 2 counties and zones

Heavy rain produced flash flooding in southside Hampton Roads during rush hour. Several cars stalled in high water as rainwater accumulated in underpasses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Heavy rain produced flash flooding in southside Hampton Roads during rush hour. Several cars stalled in high water as rainwater accumulated in underpasses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 26, 1:36 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 26, 1:36 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
236 PM EDT TUE JUN 26 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE MID-ATLANTIC COAST THROUGH THE
NEXT SEVERAL DAYS. A COLD FRONT WILL DROP DOWN INTO THE REGION
FRIDAY AFTERNOON...THEN SLOW DOWN AS IT MOVES INTO NORTHERN NORTH
CAROLINA ON SATURDAY. HIGH PRESSURE BUILDS BACK IN DURING THE
SECOND HALF OF THE WEEKEND...AND FOR THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CNVTN FM OVRNGT/ERY THIS MRNG MVD INTO XTRM SE VA/NE NC B4 DSPTG.
THAT AREA OF CNVTN CLRD OUT MUCH OF CNTRL/SRN VA...LVG BEHIND SVRL
LCL BNDRYS IN SE VA/NE NC FOR PTNTL CNVTN TO DVLP THIS EVE. ALSO
OF NOTE IS THE T DVLPG ON CBRZ BNDRY INLAND FM OCTY...WHICH SHOULD
CONT TO IN THE NEXT FEW HRS...AND ISLTD T DVLPG OVR THE HIER
TERRAIN IN WRN/NW VA. WL HV HIEST POPS (30%) NR THE CST...IN NE
NC...AND AREA OF THE PDMNT W OF I95 FOR THIS EVE. WOULDNT RULE
OUT ISLTD CNVTN LINGERING JUST ABT ANYWHERE FOR THE OVRNGT
HRS...AND WL KP 20% ALL AREAS AFT MDNGT. RMNG WRM/HUMID W/ LO
TEMPS IN THE UPR 60S TO LWR 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
HI PRES INVOF MDATLC/SE CONUS CST WED THROUGH THU...CONTG TO PRVD
VRY WRM/HOT AND MODERATELY HUMID CONDS. HARD TO PINPOINT WHERE
SHOULD CARRY HIER POPS...SO HV CHOSEN TO GO W/ 20% ALL AREAS FOR
NOW (W/ FAVORED TIME FRAME IN THE AFTN/EVE HRS). HI TEMPS IN THE
LWR/MID 90S MOST PLCS...LOWS IN THE 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
SFC CDFNT BCMS DRAPED FM XTRM SRN NEW ENG TO MID MS VLY THU
NGT...THEN GRDLY SETTLES SWD INTO/THROUGH THE FA FRI AFTN THROUGH
SAT AFTN. TIS THE FAVORED TIME OF YR FOR SUCH FNTS TO SLOWDOWN AS
THEY PUSH SWD THROUGH THE RGN...AND THIS SHOULD BE THE CASE THIS
TIME ARND AS WELL. WL HV HI CHC POPS FOR NRN/CNTRL AREAS OF THE FA
FRI AFTN THROUGH FRI NGT...THEN SHIFT THE HIER POPS TO SRN AREAS
OF FA DURG SAT. COULD EVEN SEE LINGERING ISLTD/SCTD POPS SAT EVE
B4 DRYING FM THE N TAKES HOLD. ATTM...THE SCND PART OF THE WKND
AND ERY NEXT WK APR TO BE DRY W/ LWR HUMIDITY AND NR SEASONABLE
(HI) TEMPS. NGTS COULD HV RDGS BACK DN INTO THE 50S FOR MANY SPOTS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR CONDS AS HIGH PRES CONTINUES TO BE PREDOMINATE
PATTERN. SCATTERED SHOWERS/TSTMS AGAIN LIKELY FOR THE LATE
AFTERNOON/EVENING PERIOD. PSBL MVFR CONDS WITH ANY PRECIPITATION.
MORE OF A REPEAT FOR WED AND THU AS HOT AND HUMID CONDS CONTINUE.
WITH SCATTERED AFTERNOON/EVENING TSTMS. COLD FRONT EXPECTED TO
APPROACH LATE THU INTO FRI. INCREASED CHC OF TSTM ACTIVITY AND
IFR/MVFR CONDS. VFR AND SLIGHTLY COOLER TEMPS FOR SAT.

&&

.MARINE...
THE PREDOMINATE S/SW FLOW WILL BE STRENGTHENING OVER THE NEXT FEW
DAYS AS THE PRES GRADIENT BTWN OFFSHORE HIGH PRES AND COLD FRONT
PRESSING SOUTH THRU NRN MID ATLC STATES INCREASES. MAY BE
APPROACHING MARGINAL SMALL CRAFT ADVISORY CONDS BY LATE WED INTO WED
EVE BUT NO HEADLINES FOR NOW GIVEN THE UNCERTAINTY IN THE LATER FCST
PERIODS. BETTER POSSIBILITY OF REACHING SMALL CRAFT ADV THRESHOLDS
ON THU INTO THU NIGHT AS FRONT APPROACHES. POSTFRONTAL WINDS SHIFT
AROUND TO N/NE ON FRI. WEAK/DELAYED LOW LVL CAA SUGGS MARGINAL SCA
CONDS MAY CONT ON FRI BEFORE WINDS DECREASE FRI NIGHT INTO SAT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...25
NEAR TERM...25
SHORT TERM...25
LONG TERM...25
AVIATION...JEF
MARINE...BTC
Hazardous weather outlook, Jun 26, 3:20 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 AM EDT TUE JUN 26 2007

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-270830-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
420 AM EDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
SOME STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL...SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NEXT SEVERAL DAYS. THE BEST CHANCES ARRIVE ON FRIDAY AS A COLD
FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-270830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
420 AM EDT TUE JUN 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
A FEW STORMS COULD CONTAIN LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY...WITH INCREASING COVERAGE ON FRIDAY AS A COLD FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MCNATT

In the hours before

Special weather statement, Jun 26, 12:26 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE WAKEFIELD VA
126 PM EDT TUE JUN 26 2007

MDZ024-025-261815-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
126 PM EDT TUE JUN 26 2007

...STRONG THUNDERSTORMS DEVLOPING NEAR THE MARYLAND BEACHES...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS FROM 9 MILES SOUTHWEST OF OCEAN
CITY...MOVING NORTHEAST AT 5 TO 10 MPH. THUNDERSTORMS WILL LIKELY
AFFECT OCEAN CITY AND CAPE ISLE OF WIGHT OVER THE NEXT HOUR.

WIND GUSTS TO 35 MPH...LIGHTNING AND HEAVY RAIN ARE POSSIBLE WITH
THESE STORMS.

FOSTER
Special weather statement, Jun 26, 1:01 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
201 PM EDT TUE JUN 26 2007

MDZ024-025-261845-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
201 PM EDT TUE JUN 26 2007

...THUNDERSTORMS CONTINUE ACROSS THE MARYLAND EASTERN SHORE...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF DEVELOPING THUNDERSTORMS FROM 9 MILES WEST OF OCEAN CITY
TO 13 MILES SOUTHWEST OF OCEAN CITY...DRIFTING SOUTHWEST AT 5 TO 10
MPH ALONG THE SEA BREEZE BOUNDARY. THE THUNDERSTORMS WILL BE NEAR...
  BISHOP AROUND 210 PM EDT...
  SHOWELL AROUND 215 PM EDT...
  BISHOPVILLE AROUND 230 PM EDT...
  OCEAN PINES AROUND 245 PM EDT...
  CAPE ISLE OF WIGHT AROUND 300 PM EDT...

EXPECT WIND GUSTS UP TO 30 MPH...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44
Special weather statement, Jun 26, 1:07 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT TUE JUN 26 2007

VAZ095-097-098-261900-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
207 PM EDT TUE JUN 26 2007

...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS HAMPTON ROADS...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NEWLY DEVELOPING SHOWERS AND THUNDERSTORMS FROM 6 MILES EAST OF
OCEAN VIEW TO DEEP CREEK...DRIFTING SOUTHWEST ALONG A SEA BREEZE
BOUNDARY AT 5 TO 10 MPH. THE THUNDERSTORMS WILL BE NEAR OCEAN VIEW
AT 215 PM AND DOWNTOWN PORTSMOUTH AROUND 230 PM EDT.

EXPECT WIND GUSTS UP TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY RAINFALL IN THE PATH OF THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44
Special weather statement, Jun 26, 1:29 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 PM EDT TUE JUN 26 2007

MDZ022-024-025-261915-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
229 PM EDT TUE JUN 26 2007

...THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS WORCHESTER COUNTY...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ABOUT 10 MILES WEST OF OCEAN CITY.  THEY WERE
NEARLY STATIONARY ALONG THE SEA BREEZE BOUNDARY. THE THUNDERSTORMS
WILL CONTINUE TO EXPAND THEN DRIFT SOUTHWEST ACROSS THE COUNTY
THROUGH 330 PM.

RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

44
Special weather statement, Jun 26, 1:52 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT TUE JUN 26 2007

VAZ094>098-261945-
CHESAPEAKE VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-SUFFOLK
VA-VIRGINIA BEACH VA-
252 PM EDT TUE JUN 26 2007

...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS HAMPTON
ROADS...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM HAMPTON TO 6 MILES WEST OF DEEP
CREEK...DRIFTING EAST AT 5 MPH. THE THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE ACROSS THE AREA BETWEEN 3 AND 4 PM.

EXPECT WIND GUSTS UP TO 30 MPH...OCCASIONAL LIGHTNING AND LOCALLY
HEAVY RAINFALL IN THE PATH OF THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44

The radar

The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Norfolk (C)

When
June 26, 2:44 PM EST to 4:00 PM EST
Where
Norfolk (C) County, 1.49 mi SSW of Norfolk
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.850, -76.280

Tidewater Drive underpasses were flooded.

Flash Flood, Virginia Beach (C)

When
June 26, 2:50 PM EST to 4:00 PM EST
Where
Virginia Beach (C) County, 0.55 mi E of Euclid
Cause
Heavy Rain
Reported by
Public
Coordinates
36.830, -76.160

Flooding was reported on Virginia Beach Blvd and Kempsville Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41731, 41732.